Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 21, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 14, 1999, 9:45 PM CDT for Norton County, Kansas. It was in force for 60 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 14, 1999, 9:45 PM CDT (02:45 UTC)
- Expired
- May 14, 1999, 10:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Norton County, KS
The radar
The Grand Island radar (KUEX), 138 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 10:00 PM CDT | Hail 1 | Norton, KS | |
| May 14, 10:20 PM CDT | Hail 1.75 | Norton, KS | |
| May 14, 10:35 PM CDT | Hail 0.75 | Clayton, KS | |
| May 14, 10:55 PM CDT | Hail 0.75 | Lenora, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KGLD 150248 RRA SVRGLD KSC137-150345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 945 PM CDT FRI MAY 14 1999 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTON COUNTY IN NORTHWEST KANSAS * UNTIL 1045 PM CDT * AT 945 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF REAGER...OR 7 MILES WEST OF NORTON...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... 3 MILES SOUTHWEST OF NORTON AROUND 950 PM CDT 3 MILES SOUTHWEST OF CALVERT AROUND 1000 PM CDT 5 MILES SOUTHEAST OF CALVERT AROUND 1010 PM CDT * SOME LOCATIONS IN THIS WARNING INCLUDE...REAGER...NORTON...NEW ALMELO...LENORA...EDMOND...DENSMORE...CLAYTON...CALVERT AND ALMENA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE OF WEATHER INFORMATION FOR THE LATEST WARNINGS AND STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. $$ ENTWISTLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:43 PM CDT, 7 hours 2 minutes earlier.
Area forecast discussion, May 14, 2:43 PM CDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 143 PM MDT FRI MAY 14 1999 ...MAIN FORECAST CHALLENGES ARE POPS ALL PERIOD AND HIGHS SATURDAY... SATELLITE SHOWS VORT OVER SRN WY...A DIGGING TROUGH OVER WRN CO AND A STRONG JET MOVING TOWARD AREA. SFC MAP HAS NUMEROUS BOUNDARY OVER FA INCLUDING A WARM FRONT TO THE SOUTH...DRY LINE TO THE WEST AND STATIONARY FRONT TO THE NORTHWEST. ALL MODELS IN RELATIVELY GOOD AGREEMENT EXCEPT IN THE POSITIONING OF THE SFC LOW. IT SEEMS ETA HAS THE BEST HANDLE ON THIS. NGM IS TOO FAR EAST AND AVN TOO FAR NORTH. WITH THIS IN MIND...WILL FOLLOW ETA. FOR TONIGHT WILL GO WITH SCT POPS EVERYWHERE WITH POSSIBLE SVR WORDING IN NORTHEAST ZONES...THIS MAY CHANGE IF WATCH IS ISSUED. CONVECTION HAS ALREADY BEGAN FIRING OVER THE FRONT RANGE AND THE CAP SHOULD CONTINUE TO WEAKEN OVER FA THE REST OF THE AFTERNOON. TRIPLE POINT LOOKS TO BE ON THE NE/CO LINE JUST NORTH OF THE KS STATE LINE. LOW LEVEL WINDS LOOK FAVORABLE ALONG WITH ALL OTHER FACTORS EXPECT SVR STORMS TONIGHT. SOUTH WINDS OVER KS/NE TONIGHT SHOULD ALLOW TEMPS TO STAY UP AROUND FWC NUMBERS. VARIABLE WINDS OVER COLORADO TONIGHT WITH WINDS GOING CALM AT TIMES COULD MAKE IT COOLER. SAME SCENARIO EXISTS FOR SATURDAY AS UPPER LEVEL TROUGH REMAINS WEST OF FA. IT LOOKS LIKE THE TRIPLE POINT FOR SAT WILL BE SLIGHTLY MORE NORTHEAST THAN TODAY AS DRYLINE MAKES IT/S WAY FURTHER EAST. WILL GO WITH WIDELY SCT POPS IN THE AFTERNOON WITH SCT SAT NIGHT. EXPECT COLD FRONT TO MAKE IT/S WAY THROUGH FA SAT EVENING SHIFTING WINDS AROUND TO THE NORTH AND BRINGING STRONG DYNAMICS TO THE AREA...ESPECIALLY IN THE EAST. WILL GO CLOSER TO THE HIGHER FWC NUMBERS DUE TO THE STRONG WAA PROGGED AND THE DRIER AIR MOVING INTO SWRN AREAS OF FA. THUNDERSTORMS AND SHOWERS LOOK TO CONTINUE SUNDAY NIGHT THROUGH AT LEAST TUESDAY. DRIER AIR SHOULD MOVE IN WEDNESDAY...ALLOWING A BREAK IN THE PRECIPITATION. .GLD...NONE. MLC
In the hours before
Special weather statement, May 14, 8:30 PM CDT, 1 hour 15 minutes before
COZ090-091-KSZ001>003-013>015-NEZ079>081-150700- SPECIAL WEATHER STATEMENT...CORRECTED FOR WATCH TYPE NATIONAL WEATHER SERVICE GOODLAND KS 730 PM MDT FRI MAY 14 1999 ...A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 2 AM CDT FOR RED WILLOW COUNTY NEBRASKA... ...THE TORNADO WATCH HAS BEEN CANCELED FOR EASTERN COLORADO... NORTHWEST KANSAS...DUNDY AND HITCHCOCK COUNTIES OF SOUTHWEST NEBRASKA... SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST AT 30 MPH. THESE STORMS ARE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WIND... LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE IN SEVERE THUNDERSTORMS. SVEN
Local storm report, May 14, 8:59 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
759 PM MDT FRI MAY 14 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 10 N NORCATUR KS .75 INCH HAIL
05/14/99 DECATUR
0750 PM 2 ESE LEBANON NE .75 INCH HAIL
05/14/99 RED WILLOWLocal storm report, May 14, 9:10 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
810 PM MDT FRI MAY 14 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0808 PM REAGER KS FUNNEL CLOUD
05/14/99 NORTONLocal storm report, May 14, 9:18 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
818 PM MDT FRI MAY 14 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0807 PM 11 N NORTON KS .88 INCH HAIL
05/14/99 NORTONLocal storm report, May 14, 9:23 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
823 PM MDT FRI MAY 14 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM 6 N NORTON KS .75 INCH HAIL
05/14/99 NORTONLocal storm report, May 14, 9:39 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
839 PM MDT FRI MAY 14 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0827 PM 3 NW NORCATUR KS .75 INCH HAIL
05/14/99 DECATURThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:37 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 43 min |
| May 14, 8:42 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 63 min |
| May 14, 9:17 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 48 min |
| May 14, 10:19 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 61 min |
| May 14, 10:43 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 62 min |
| May 14, 11:26 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.